Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 63, NWS Great Falls, MT

July 17, 2016Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 17, 2016, 2:40 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2016, 2:40 PM MDT (20:40 UTC)
Expired
Jul 17, 2016, 3:15 PM MDT
In force
35 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:42 PM MDTHAIL 0.57 Ne Moccasin, MTHAIL COVERED GROUND WITH HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WUUS55 KTFX 172040
SVRTFX
MTC027-045-172115-
/O.NEW.KTFX.SV.W.0063.160717T2040Z-160717T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT SUN JUL 17 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JUDITH BASIN COUNTY IN CENTRAL MONTANA...
  WEST CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 315 PM MDT

* AT 240 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF HOBSON...OR 17 MILES WEST OF LEWISTOWN...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DANVERS.

THIS INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 56 AND 58...AND
BETWEEN MILE MARKERS 70 AND 73.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4701 10990 4720 10990 4725 10961 4698 10960
TIME...MOT...LOC 2040Z 269DEG 15KT 4710 10980 

HAIL...1.00IN
WIND...60MPH
 
$$

BRW
1 follow-up statement
319 
WWUS55 KTFX 172102
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MDT SUN JUL 17 2016

MTC027-045-172115-
/O.CON.KTFX.SV.W.0063.000000T0000Z-160717T2115Z/
JUDITH BASIN MT-FERGUS MT-
302 PM MDT SUN JUL 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR EAST CENTRAL JUDITH BASIN AND WEST CENTRAL FERGUS COUNTIES...

AT 302 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
MOORE...OR 11 MILES WEST OF LEWISTOWN...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DANVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4701 10990 4720 10990 4725 10961 4698 10960
TIME...MOT...LOC 2102Z 269DEG 15KT 4710 10966 

HAIL...1.00IN
WIND...60MPH
 
$$

BRW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:27 AM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 17, 11:27 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1127 AM MDT SUN JUL 17 2016

.UPDATE...
Plenty of sunny skies across our region this morning, with some
patchy areas of partly cloudy conditions near Lewistown, Conrad
and western Teton County. Current forecast in good shape. Just
made a few tweaks to remove mention of showers southeast of
Lewistown through the morning hours.
Waranauskas

&&

.AVIATION...
UPDATED 1727Z.

Primarily VFR expected through 18Z/Mon. Upper-level trough over
Pacific Northwest will maintain somewhat moist and occasionally
unstable southwest flow aloft over western and central MT through
the TAF period. Scattered showers/thunderstorms are expected to form
over the mountains after 18Z/Sun before moving northeastward over
the nearby plains and valleys. The best chance for this activity
affecting TAF sites looks to be along and north of a line from KHLN
to KLWT. Brief MVFR CIGS and gusty/erratic winds of 30-50 knots are
possible in/near storms. This activity should exit the area by
06Z/Mon Jaszka

&&

.PREV DISCUSSION...
/ISSUED /
Today through Tuesday...An upper level low currently just east of
Glacier Park will fill in this morning, as the summer time upper
level ridge of high pressure begins to build over eastern Montana
and the upper Midwest. A few morning showers will be possible
along the Highway 2 corridor before the upper low dissipates,
while some patchy fog is possible in low lying areas of Blaine
County early this morning. A warm front will then develop over
Southwest MT late this morning, and then gradually push northward
this afternoon/evening. Thunderstorms will develop along this warm
front. Some isolated storms could be on the strong side this
afternoon/evening, mainly south of a line from Great Falls to
Lewistown. Thus pops have been increased a bit for this
afternoon/evening. Afternoon temperatures today will be a bit
below normal, but comfortable, with highs in the mid 70s to near
80 degrees. After the warm front pushes northward later today,
expect a rather long period of warm/very warm temperatures to move
into the region. Afternoon temperatures on Monday will climb to
near 90 degrees in many areas and then remain in the upper 80s to
near 90 for Tuesday. The airmass will be unstable enough for a few
more isolated storms on Monday afternoon but on Tuesday, even with
plenty of cape available, the airmass will be a bit more capped,
thus any thunderstorms at this time on Tuesday look to be
confined mainly to the Glacier Park region. Brusda

Tuesday night through Sunday...Medium range models start off the
period with good agreement. An upper level trough is forecast to be
over the Oregon/Washington coast with a strong ridge over the Great
Plains. This will place central and southwest Montana beneath
southwest flow but the building ridge shunts most moisture northward
into Canada leaving only isolated mountain convection over the
Northern Rocky Mountain Front for Tuesday night through Wednesday
morning. Models weaken the upper trough and eject energy eastward
along the Canadian/USA border Wednesday night and Thursday
triggering isolated/scattered showers and thunderstorms across north
central Montana. The upper wave will collapse the ridge over the
Great Plains as it moves east, allowing weak shortwave ridging to
develop over Montana for mostly dry conditions Thursday night and
Friday. Model solutions diverge late in the weak as the next upper
level trough develops along the Pacific Northwest coast. The GFS is
much stronger with this feature than the ECMWF and holds it in place
for an extra 12 to 24 hours before moving it eastward and reaching
the Northern Rockies late on Sunday. The ECMWF moves the trough
rapidly eastward as a shortwave trough that passes through central
Montana Saturday evening. For now have trended forecast
precipitation toward the ECMWF solution with only isolated showers
and thunderstorms expected Saturday evening and keeping Sunday
mostly dry. Temperatures throughout the medium range period will
remain near or slightly above seasonal averages. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  76  52  89  56 /  20  30  20  20
CTB  73  49  83  52 /  20  30  20  20
HLN  81  54  92  58 /  20  30  20  20
BZN  82  49  91  52 /  20  30  20  10
WEY  73  43  78  45 /  10  10   0   0
DLN  80  49  87  51 /  20  30  10  10
HVR  77  56  89  58 /  20  20  10  20
LWT  75  55  89  57 /  10  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jul 17, 1:48 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
148 PM MDT SUN JUL 17 2016

MTZ050-051-172030-
FERGUS MT-JUDITH BASIN MT-
148 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES UNTIL 230 PM MDT...

AT 147 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF STANFORD...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOBSON...MOORE...WINDHAM...MOCCASIN AND BENCHLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4697 11017 4722 11021 4731 10977 4697 10965
TIME...MOT...LOC 1947Z 263DEG 16KT 4710 11009

BRW
Special weather statement, Jul 17, 2:33 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
233 PM MDT SUN JUL 17 2016

MTZ050-051-172115-
FERGUS MT-JUDITH BASIN MT-
233 PM MDT SUN JUL 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JUDITH BASIN AND
WEST CENTRAL FERGUS COUNTIES UNTIL 315 PM MDT...

AT 233 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF HOBSON...OR 16 MILES WEST OF LEWISTOWN...MOVING
EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...GLENGARRY AND DANVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4701 10989 4720 10993 4728 10948 4700 10942
TIME...MOT...LOC 2033Z 266DEG 21KT 4711 10978

BRW

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:48 PM MDTSpecial Weather StatementTFXJudith Basin42 min
Jul 17, 2:33 PM MDTSpecial Weather StatementTFXFergus42 min
Jul 17, 3:12 PM MDTSpecial Weather StatementTFXFergus48 min
Jul 17, 4:06 PM MDTSpecial Weather StatementTFXFergus39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.